Florida, 2009Storm Surge and Flash Flood in Florida, August 16 to 17, 2009
August 16 to 17, 2009 · NWS MOB · 2 events in 2 counties and zones
Tropical Storm Claudette was the third named tropical cyclone in the Atlantic Basin for 2009, forming over the eastern Gulf of Mexico at Tropical Depression Four early on the morning of August 16th, becoming a Tropical Storm south of Apalachicola, Florida later that day, then moving onshore as a tropical storm on Santa Rosa Island between Destin and Okaloosa Island Pier shortly after midnight…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Claudette was the third named tropical cyclone in the Atlantic Basin for 2009, forming over the eastern Gulf of Mexico at Tropical Depression Four early on the morning of August 16th, becoming a Tropical Storm south of Apalachicola, Florida later that day, then moving onshore as a tropical storm on Santa Rosa Island between Destin and Okaloosa Island Pier shortly after midnight CDT on August 17. Claudette weakened to a tropical depression over South Central Alabama around daybreak on August 17th. Bands of heavy rainfall on the north side of Claudette produced areas of flooding over portions of Okaloosa County, with minor to moderate beach erosion due to high surf being reported around the Destin area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 16, 6:00 PM CST, 4 hours earlier.
Area forecast discussion, Aug 16, 6:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CDT SUN AUG 16 2009
.AVIATION...(00Z ISSUANCE)FIRST 6 HRS OF FORECAST WILL SEE
INCREASING RAINBANDS FROM CLAUDETTE AS HER CENTER MOVES
ONSHORE...PROJECTED TO BE NEAR DESTIN IN SEVERAL HOURS. BEST CHANCE
FOR IFR OR LOWER IS NORTHEAST OF A DESTIN TO MERIDIAN...MS LINE.
WITH ALL AVIATION FORECAST POINTS FOR THE FA SOUTHWEST OF THIS
LINE...AM EXPECTING LITTLE MORE THAN THE OCCASIONAL RAINBAND TO GO
WITH A SLIGHT INCREASE IN WIND SPEEDS AND A GRADUAL WIND SHIFT
THROUGH THE FORECAST.
/16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE
FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...CRENSHAW...
AND ESCAMBIA.
TROPICAL STORM WIND WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR
THE FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...
CRENSHAW...AND ESCAMBIA.
FL...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
AND INLAND SANTA ROSA.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
ROSA.
TROPICAL STORM WIND WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR
THE FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...
AND INLAND SANTA ROSA.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...AND WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
NM.
&&Hazardous weather outlook, Aug 16, 11:50 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT SUN AUG 16 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1250 PM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
THE HAZARDOUS WEATHER OUTLOOK WILL BE DISCONTINUED DURING THE
PERIOD THAT TROPICAL STORM CLAUDETTE WILL BE IMPACTING THE MOBILE
FORECAST AREA.
FOR LOCAL HAZARDS DUE TO TROPICAL STORM CLAUDETTE...
REFER TO THE TROPICAL CYCLONE IMPACTS GRAPHICS WEB PAGE AT THE
FOLLOWING WEB ADDRESS...
HTTP://WWW.WEATHER.GOV/GHLS/PHP/GHLSINDEX.PHP?SID=MOB
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
COVERAGES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE HIGH INTO
MONDAY AS THE REMNANT LOW OF TROPICAL STORM CLAUDETTE MOVES
NORTHWEST OVER SOUTHERN AND CENTRAL ALABAMA.
FOR THE REMAINDER OF THE WEEK...CHANCES OF THUNDERSTORMS WILL BE
HIGHER DURING THE DAY AND LOWER AT NIGHT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS POSSIBLE MAINLY OVER THE WESTERN FLORIDA PANHANDLE
THROUGH TONIGHT.
Storm Surge/Tide, Coastal Okaloosa
- When
- August 16, 10:00 PM CST to August 17, 6:00 AM CST
- Where
- Coastal Okaloosa forecast zone
- Reported by
- Newspaper
Minor beach erosion and coastal flooding was reported along the Gulf beaches around Destin associated with the landfall of Tropical Storm Claudette. Maximum tides 2.3 feet above normal were reported by a tidal gauge at the East Pass in Destin.
Flash Flood, Okaloosa
- When
- August 17, 6:00 AM CST to 9:30 AM CST
- Where
- Okaloosa County, 3.17 mi W of Cannon Town to 2.07 mi WSW of Cannon Town
- Cause
- Heavy Rain / Tropical System
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 30.852, -86.734
Sherman Kennedy Road north of Baker was closed to through traffic due to excessive washing of the roadway. The closed area was between John Riley Barnhill Road and Kilcrease Road.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
- Flooding and Hail in Kansas, August 16 to 17, 20092 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195551, 195550.